Phys · dermatological
Drug Eruptions AND Severe Cutaneous Adverse Reactions
Also known as Drug Eruptions AND Severe Cutaneous Adverse Reactions · Stevens-Johnson syndrome · SJS · toxic epidermal necrolysis · TEN · DRESS · drug reaction with eosinophilia and systemic symptoms · DIHS · AGEP · acute generalized exanthematous pustulosis · SCORTEN
Consultant-physician depth guide to drug eruptions and severe cutaneous adverse reactions — exanthematous, urticarial, pustular (AGEP), bullous (SJS/TEN), and the systemic hypersensitivity syndromes (DRESS/DIHS), SCORTEN prognostication, HLA-B15:02 carbamazepine and HLA-B58:01 allopurinol pharmacogenomics, supportive care guidelines, IVIG and ciclosporin controversy, long-term sequelae including chronic ocular disease, and drug provocation testing principles. Structured for FRACP DWE/DCE, MRCP and ABIM preparation.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- SJS/TEN with skin detachment > 30 percent body surface area, SCORTEN ≥ 3 — transfer to a specialist burns or intensive care unit; mortality rises steeply with score
- DRESS with transaminitis > 5 times upper limit of normal, eosinophilia > 1.5×10⁹/L, renal impairment or interstitial pneumonitis — systemic corticosteroid, inpatient monitoring; reactivation of HHV-6 may cause late deterioration at 2 to 3 weeks
- Suspected DRESS or SJS in a patient on allopurinol, anticonvulsants (carbamazepine, lamotrigine, phenytoin), sulfonamide antibiotics, nevirapine, or NSAIDs (oxicam class) — these are the most commonly implicated drugs
- AGEP with extensive pustulosis and systemic inflammation — distinguish from pustular psoriasis and TEN; usually self-resolves on drug withdrawal
- HLA-B*15:02 positive patient of Han Chinese, Thai, or south-Asian ancestry — never start carbamazepine without screening (FDA-mandated)
- Drug-induced anaphylaxis with hypotension, stridor, or bronchospasm — IM adrenaline 0.5 mg, secure airway
Drug Eruptions AND Severe Cutaneous Adverse Reactions
The answer first
Drug eruptions span from trivial morbilliform rashes to life-threatening Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN), DRESS, and drug-induced anaphylaxis. The first decision is to recognise the severe cutaneous adverse reaction (SCAR) and act immediately. [1]
A physician-level answer rests on four pillars: [1]
- Recognise the SCAR phenotype and act immediately. Skin pain (SJS/TEN), facial oedema with eosinophilia and transaminitis (DRESS), rapid generalised pustulosis (AGEP), or hypotension with stridor (anaphylaxis) — stop culprit, escalate, transfer to burns/ICU for SJS/TEN with detachment > 10 percent BSA. [1]
- Stop the culprit drug. Single most important intervention in any drug eruption. Common culprits: penicillins, cephalosporins, sulfonamides, anticonvulsants (carbamazepine, phenytoin, lamotrigine), allopurinol, nevirapine, NSAIDs (particularly oxicam class). [12]
- Apply mechanism-specific therapies. Supportive care is the cornerstone for SJS/TEN (Society of Dermatology Hospitalists 2020 guidelines). DRESS responds to systemic corticosteroid. AGEP is largely self-resolving with drug withdrawal. Anaphylaxis needs IM adrenaline. [3] [4]
- Pharmacogenomic stratification by ancestry. HLA-B15:02 is strongly associated with carbamazepine-induced SJS/TEN in Han Chinese, Thai, and south-Asian populations — screen before prescribing. HLA-B58:01 with allopurinol SJS/TEN in Han Chinese, Thai, Korean. HLA-B*57:01 with abacavir hypersensitivity in all patients. [7]
DWE high-yield: "Skin pain + blistering + mucosal involvement + target lesions + recent drug" = SJS or TEN. Use the % BSA detachment rule: < 10 percent = SJS, 10 to 30 percent = overlap, > 30 percent = TEN. SCORTEN at admission and at 72 hours predicts mortality; ≥ 3 mandates ICU-level care. DRESS (RegiSCAR criteria) requires three of: cutaneous eruption, fever > 38°C, lymphadenopathy, eosinophilia ≥ 0.7×10⁹/L or atypical lymphocytes, organ involvement (hepatic, renal, pulmonary), and HHV-6 reactivation can occur 2 to 3 weeks in. [1] [2] [8]
References12ShowHide
- [1]Lerch M, Mainetti C, Terziroli Beretta-Piccoli B, et al. Current Perspectives on Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Clin Rev Allergy Immunol, 2018.PMID 29188475
- [2]Bastuji-Garin S, Fouchard N, Bertocchi M, et al. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol, 2000.PMID 10951229
- [3]Seminario-Vidal L, Kroshinsky D, Malachowski SJ, et al. Society of Dermatology Hospitalists supportive care guidelines for the management of Stevens-Johnson syndrome and toxic epidermal necrolysis. J Am Acad Dermatol, 2020.PMID 32151629
- [4]Jacobsen A, Olabi B, Langley A, et al. Systemic interventions for treatment of Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS/TEN overlap syndrome. Cochrane Database Syst Rev, 2022.PMID 35274741
- [5]Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol, 2013.PMID 23855313
- [6]Sidoroff A, Dunant A, Viboud C, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol, 2007.PMID 17854366
- [7]Tangamornsuksan W, Chaiyakunapruk N, Somkrua R, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome/toxic epidermal necrolysis: a systematic review and meta-analysis. JAMA Dermatol, 2013.PMID 23884208
- [8]Hama N, Abe R, Gibson A, et al. Drug-Induced Hypersensitivity Syndrome (DIHS)/Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS): Clinical Features and Pathogenesis. J Allergy Clin Immunol Pract, 2022.PMID 35176506
- [9]Johansen JD, Aalto-Korte K, Agner T, et al. European Society of Contact Dermatitis guideline for diagnostic patch testing - recommendations for best practice. Contact Dermatitis, 2015.PMID 26179009
- [10]Montinaro V, Cicardi M ACE inhibitor-mediated angioedema. Int Immunopharmacol, 2020.PMID 31835086
- [11]Awad A, Goh MS, Trubiano JA Drug Reaction With Eosinophilia and Systemic Symptoms: A Systematic Review. J Allergy Clin Immunol Pract, 2023.PMID 36893848
- [12]Greenberger PA Drug allergy. Allergy Asthma Proc, 2019.PMID 31690398